Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 240, NWS State College, PA

November 9, 2000Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 9, 2000, 11:58 PM EST for Franklin County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2000, 11:58 PM EST (04:58 UTC)
Expired
Nov 10, 2000, 1:00 AM EST
In force
62 min
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 100500
SVRCTP
PAC055-100600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1158 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY.

* UNTIL 100 AM EST.

* AT 1155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF MERCERSBURG...OR 19 MILES
  NORTHWEST OF MARTINSBURG...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERCERSBURG AT 1220 AM.
  GREENCASTLE AT 1230 AM.
  CHAMBERSBURG AT 1240 AM.
  GUILFORD AND MONT ALTO AT 1245 AM.
  FAYETTEVILLE AT 1250 AM.

VERY LITTLE LIGHTNING HAS BEEN REPORTED WITH THESE STORMS. 
HOWEVER...WIND GUSTS UP TO 60 MPH WERE REPORTED OVER THE EASTERN 
PANHANDLE OF WEST VIRGINIA WITH THIS STORM. THIS IS A DANGEROUS 
STORM...SEEK SHELTER NOW!

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:10 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 9, 9:10 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EST THU NOV 9 2000

UPPER LO CLEARLY VISIBLE IN SATELLITE IMAGERY THIS EVENING...MOVING
QUICKLY NORTHEAST THROUGH THE OHIO VALL. AT THE SFC...COLD FRONT IS
SHOWING UP AS BAND OF CONVECTION EXTENDING FROM SE OHIO SOUTHWARD
ALONG THE APPALACHIANS. LIGHTNING DISPLAY HAS SHOWED A MARKED
DECREASE IN STRIKES OVER THE LAST COUPLE OF HOURS AS FRONT MOVES
INTO MORE STABLE ATMOS. EXPECT THIS TREND TO CONTINUE OVERNIGHT.
HOWEVER...WITH UPPER LO TRACKING DIRECTLY OVER PENNSYLVANIA...WILL
KEEP THE CHC OF THUNDER ALL AREAS TONIGHT. LINEAR EXTRAPOLATION FROM
SATELLITE SUGGESTS THAT FRONT WILL CLEAR LAURELS BY AROUND MIDNIGHT
AND EASTERN ZONES TOWARDS DAWN.

FEW CHANGES NEEDED TO THE OVERNIGHT FCST OTHER THAN ENHANCED
WORDING FOR SVR WATCH COUNTIES IN THE WEST.

FRIDAY...HAVE RAISED WIND SPEEDS SLIGHTLY BASED ON LATEST ETA
SOUNDINGS...WHICH SvHOW 900-850MB WINDS INCREASING TO AROUND 45KT IN
WAKE OF LOW PRESSURE.

.CTP...SEVERE THUNDERSTORM WATCH THROUGH MIDNIGHT NW MTNS AND LAUREL
HIGHLANDS.

FITZGERALD

In the hours before

Special weather statement, Nov 9, 7:35 PM EST, 4 hours 23 minutes before
PAZ004-005-010-017-024-033-100500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EST THU NOV 9 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE LAUREL HIGHLANDS
AND NORTHWEST MOUNTAINS OF PENNSYLVANIA UNTIL MIDNIGHT...

COUNTIES IN THE WATCH INCLUDE: WARREN...MCKEAN...ELK...CLEARFIELD...
CAMBRIA...AND SOMERSET.

A STRONG LOW PRESSURE CENTER OVER EASTERN MICHIGAN WILL PUSH A COLD
FRONT ACROSS THE REGION LATE THIS EVENING.

A LINE OF SEVERE THUNDERSTORMS JUST AHEAD OF THE FRONT WILL RACE
NORTHEAST...REACHING EXTREME SOUTHWESTERN PENNSYLVANIA BY 9 PM.
THE THUNDERSTORMS WILL LIKELY MAINTAIN THEIR INTENSITY...OR POSSIBLE
WEAKEN A BIT...AS THEY MOVE ACROSS THE WESTERN MOUNTAINS BETWEEN 10
PM AND MIDNIGHT.

THE PRIMARY THREAT FROM THIS LINE OF THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS OF 60 MPH OR GREATER. REMEMBER...SEVERE THUNDERSTORMS CAN
AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING.

PEOPLE IN THE SEVERE THUNDERSTORM WATCH AREA SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LAMBERT/FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 10:15 PM ESTSevere Thunderstorm WarningCTPSomerset60 min
Nov 9, 10:45 PM ESTSevere Thunderstorm WarningCTPBedford, Cambria60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.